Women's health discussion
forums, research news and
women's health issues.
DISCUSSION FORUMS...

Female Sexuality

Trying To Conceive

Surviving Miscarriage

Overcoming Infertility

Reproductive Health

General Health

Contraception

Pregnancy

Parenting

Babies and Toddlers

Relationships

Mental Health

Diet & Weight





ARTICLES ABOUT...

Female Sexuality

Relationships

Sexual Dysfunction

Looking Good

STDs

Men

Contraception

Reproductive Health

Conceiving

Pregnancy

Incontinence

Mental Health

Children's Health

Eating Well

Healthy Living

Supplements

Menopause

Weight Issues

Breast Cancer

Custom Search

28 October 2005
Is The Pill Playing Havoc With Your Mental Health?
by Katherine Burnett-Watson

In August of 1960 the first contraceptive pill, Enovid, was launched for sale in the USA. The mass-marketing of the drug was so successful that within one year of the product’s launch, over 1 million American women were using it. Heralded as a revolutionary breakthrough in contraception, the pharmaceutical companies manufacturing the drug promised to give women control over their reproductive cycle and free them from unwanted pregnancy.

What the manufacturers failed to publicize, or failed to emphasize the seriousness of, were the many and varied side-effects. Mental and physiological conditions experienced by women while using “the Pill” were downplayed by the pharmaceutical companies, and much of the literature accompanying the drug packaging inferred that many of these negative side-effects could not be directly attributed to the contraceptive pill.

In 2005, 45 years after the first sale of the oral contraceptive pill, over 10 million American women now take one of the 35 brands available on the market. Although oral contraceptives are still the most popular form of hormonal contraception, recent developments over the last decade have seen the advent of hormonal patches, implants and injections as alternatives to the Pill.

Although there have been many developments in the way synthetic estrogens and progestins (the two synthetic hormones used in hormonal contraceptives) are combined in the medication, along with changes to dosage strengths and methods of administration, the prevailing fact that many women still experience negative side-effects from hormonal contraceptives has not been adequately addressed.

Although pharmaceutical companies now have warnings in their contraceptive packaging about side-effects that may be experienced, listing everything from “mild” symptoms of nausea, headaches, hirsutism and weight gain, to serious health problems like the increased chance of developing some cancers and osteoporosis, very little is said about a prevailing side-effect many women experience: depression.

Information in the 1960’s packaging of Enovid stated, “an occasional woman receiving Enovid may experience psychic depression, although the relationship of Enovid administration to such a response is by no means clear.” Almost half a century later, and the advice is not that different. Pharmaceutical company Pfizer has the following information about their oral contraceptive Demulen on their web site: “Women with a history of depression should be carefully observed and the drug discontinued if the depression recurs to a serious degree.”

Anecdotal evidence of depression, mood-swings, or feeling “blue” or “numb” while taking hormonal contraceptives is well-known: almost every woman who is familiar with hormonal birth control has either experienced these symptoms themselves or knows of someone who has. Until very recently, there has been little medical research to back-up such claims.

However, new research from Australia’s Monash University may change all that. Professor Jayashri Kulkarni from the University’s School of Psychology, Psychiatry and Psychological Medicine conducted a study in March 2005 that compared depression symptom scores between users and non-users of combined oral contraceptives.

Results showed women using the Pill had an average depression rating scale score of 17.6, compared to 9.8 in the non-user group. The women involved in the study were aged over 18, not pregnant or lactating, had no clinical history of depression and had not been on anti-depressant medication in the previous 12 months.

“This is an important study, as it helps us better understand the possible influences that the Pill or hormones may have on the mental health and well-being of users,” Professor Kulkarni said. “In turn, we hope to improve the quality of mental health care for women, and improve the development, understanding and use of contraception.”

Another source of information about the issue of hormonal contraceptives and mental health repercussions is an informal survey conducted by Aphrodite moderator Holi, via our contraception discussion board.

“I was suffering from terrible symptoms such as mood swings, crying at the drop of a hat and a general numb feeling about my whole life,” she said. “I found the site [Aphrodite] by typing into Google – ‘pill that does not make you crazy’, kind of as a joke, and here I found hundreds of women suffering from all my symptoms and more. I developed the survey to record how many women were experiencing the same symptoms as me.”

Holi’s survey found that 57 percent of respondents reported mood swings, 63 percent were irritable, 65 percent experienced irrational crying, and 69 percent felt anxious and depressed after taking hormonal contraceptives.

Furthermore, of the 66 percent of respondents who stopped taking hormonal contraceptives because of side-effects, nearly two-thirds noticed partial or complete recovery from their symptoms.

Other statistics from the survey revealed that 73 percent of respondents stated hormonal contraceptives had a negative impact on their lives, and over 50 percent of respondents who were taking anti-depressant medication were doing so to treat depression that occurred after beginning hormonal contraceptives.

Although Holi’s investigations were based only on an informal survey, and the results come mostly from women who discovered the survey in their search for information about negative side-effects they were already experiencing, the survey documents what many women have known for years: hormonal contraceptives can have a negative impact on your mental health.

Perhaps even more worrying than the number of survey respondents experiencing negative side-effects after taking hormonal contraceptives is the fact that nearly 70 percent of them claim they were not warned of the possible hazards by their doctors.

There is also evidence from the survey that indicated many women believe they were not taken seriously when speaking to their doctors about their symptoms. It appears that with no concrete medical evidence to prove otherwise, some doctors do not believe their patients claims of mental health problems experienced as a result of taking hormonal contraceptives.

But why is it so difficult to believe that hormonal contraceptives cause depression? Times of great hormonal change in a woman’s life, such as pregnancy and menopause, have been shown to cause emotional changes. Why then should the artificial manipulation of a woman’s hormones through the use of hormonal contraceptives been seen as any different?

Serotonin, a neurotransmitter in the brain that improves mood and helps promote sleep and relaxation, has been identified as a factor in depression. People with clinical depression have lower levels of brain serotonin, and many anti-depressant medications work by inhibiting the degradation, and thereby maintaining a high level, of serotonin in the brain.

Progestin is a synthetic version of the female hormone progesterone and is used in conjunction with synthetic estrogen in the combined pill, and on its own in the mini-pill. Progestin has been shown to promote the lowering of brain serotonin levels by increasing the concentration of a brain enzyme that reduces serotonin. Hormonal contraceptives like the mini pill and Depo-Provera (three month hormone shot) are progestin-only contraceptives, and are known to worsen the effects in women who are already depressed.

If scientific proof already exists regarding progestin exacerbating an existing condition of depression through the lowering of brain serotonin, is it so much of a leap to prove that progestin decreases the level of brain serotonin in a mentally healthy woman, thereby causing depression?

With new medical studies like Professor Kulkarni’s looking to provide a link between hormonal contraceptives and depression, there may soon be scientific proof that concurs with the anecdotal evidence given by women for the past 45 years. The question is, why has it taken almost half a century for these claims to be deemed important enough to warrant serious scientific investigation?

You can discuss this story on the discussion board.

Sources:
Aphrodite Women’s Health, Monash University, Medicine Net, Women’s Diagnostic Cyber, Go Ask Alice

Discussion Forums     About Us     Privacy
Your use of this website indicates your agreement to our terms of use.
© 2002 - 2013 Aphrodite Women's Health and its licensors. All rights reserved.